Antidepressant Weight Gain
Any kind of illness can be treated in today’s world as there are medications available for almost all the conditions. These medications and treatment procedures have certain side effects also. On the similar lines there are several categories of antidepressant that are used to treat the people who suffer from depression but most of the antidepressant have some or the other side effects. Antidepressant weight gain is also one such common side effect of almost all types of antidepressants. High blood pressure, bipolar conditions and schizophrenia are some other conditions in which antidepressants are prescribed, which can cause weight gain.
The antidepressant medicines increase the levels of serotonin in the brain, which makes the person taking the antidepressants feel good. Certain food items like pasta, potatoes and rice also increase the formation of serotonin in the brain and thus make the person eating them feel good. But this is what leads to weight gain also. As mentioned before almost all the antidepressant belonging to all the categories are responsible for increasing the weight. Many people who take antidepressants are unaware about the antidepressant weight gain and thus stay unaware about their weight. The weight gain can further result in several problems like mood swings and lack of confidence. The real cause behind antidepressant weight gain is still not known.
Antidepressants do increase the appetite but the weight gain cannot be result of just the increased appetite. Antidepressant decreases the rate of metabolism and thus adds to the already increasing weight. Some people who do regular exercises and avoid eating fattening foods still gain weight then the main cause behind weight gain gets highlighted and that is the slow rate of metabolism. Antidepressants are responsible for causing the low metabolic rates and thus increase weight.
Antidepressant weight gain -
TCAs and MAOIs are the categories of antidepressant which are more likely to cause weight gain. Also the antidepressant Paroxetine, which belongs to the SSRI category, causes weight gain. In some cases antidepressants are indirectly responsible for causing weight gain and the real cause remains hidden. The person who takes antidepressant gets relief from his or her depression symptoms and overall feels good. This feel good factor increases the appetite and this is what causes the weight gain.
There are certain medications used for depression that don’t cause weight gain and these medications are – bupropion, fluxetine, venlafaxine and sertraline. The anti-anxiety mediations like alprazolam, temzepam, buspirone and clonazepam also don’t cause weight gain. But the antipsychotic and neuroleptic drugs like valproic acid and carbamazepine also increase the appetite and thus result in weight gain. Women who take antidepressants have more chance of gaining weight, as these medications make them happy and content. Antidepressant medications can block the histamine receptors and the person taking these medications then starts feeling hungry often. This in turn results in weight gain.
When you will bring the weight gain to your doctor’s notice, your doctor will stop giving you these medications or will advise you to take these medications in fewer doses. The doctor will also advice you to keep on monitoring your weight so that in future you can control the weight gain before it becomes too much.